Publication Details

Reference Category Journals
DOI / URL link
Document Shareable Link
Title (Primary) Polymorphic growth in larvae of Maculinea butterflies, as an example of biennialism in myrmecophilous insects
Author Witek, M.; Śliwińska, E.B.; Skórka, P.; Nowicki, P.; Settele, J.; Woyciechowski, M.;
Journal Oecologia
Year 2006
Department BZF;
Volume 148
Issue 4
Language englisch;
Keywords Bet-hedging; Biennialism;;Myrmecophilous insects; Polymorphic growth; Social parasites
Abstract

The presence of annual and biennial individuals within the same population has been recently demonstrated in the myrmecophilous butterflies Maculinea rebeli and Maculinea alcon, which present a cuckoo strategy inside Myrmica nests, and Maculinea arion which is a predatory species. Here, we present field and laboratory data on polymorphic larval growth in two other predatory species of Maculinea: M. teleius and M. nausithous. Body mass distributions of pre-pupation larvae were bimodal in both species. These results point to the existence of larvae that develop in 1 or 2 years. We also showed that the probability of pupation depended on larval body mass. In the case of M. teleius, the critical body mass at which larvae have a 50% probability of pupation is about 80 mg. We suggest that polymorphism in Maculinea may have evolved as an adaptation to life in ant nests, a habitat which protects them from predators and provides food. However, the quality of this resource is highly variable and unpredictable. According to the bet-hedging hypothesis, if the habitat is unpredictable, females should have an advantage by producing more variable offspring. In the case of Maculinea butterflies, this may involve maintaining larvae that develop in 1 or 2 years.

ID 3133
Persistent UFZ Identifier http://www.ufz.de/index.php?en=20939&ufzPublicationIdentifier=3133
Witek, M., Śliwińska, E.B., Skórka, P., Nowicki, P., Settele, J., Woyciechowski, M. (2006):
Polymorphic growth in larvae of Maculinea butterflies, as an example of biennialism in myrmecophilous insects
Oecologia 148 (4), 729 - 733